PART 1: A Cure for Baldness! (Maybe. Sort of.)
I started losing my hair in college, a gradual but definitely noticeable thinning at the crown that sometimes kept me awake at night. I'd look in the mirror and wonder, "How much time do I have left?" It's a morbid question, even when it's about hair, and I panicked.
Refusing to simply let baldness happen to me, I fired the first volley in the shape of an over-the-counter shampoo called Thicker Fuller Hair. That promise was printed in giant block letters across the bottle, which I guess is fine if you live alone, but it's less awesome when you live in a fraternity house (um, yeah) and have to carry Thicker Fuller Hair down the hallway. Why not hold up a sign that reads hey, bros, guess who's going bald? I never talked about thinning hair with friends, though I'm fairly certain I was the first of us to try Rogaine and definitely the first to get a prescription for Propecia.
That was eight years ago. I've been taking Propecia once daily ever since, and while I'm a cheap bastard, the drug isn't. I recently did the math and was shocked to find that I'd spent close to $8,000 to keep this mop growing. Still, Propecia did as it promised and for me, anyway, appeared to be that mythical cure for male pattern baldness. I've lost some hair in the front, but I'm happy to say the back has filled in nicely and is holding firm, which for a 34-year-old Ashkenazi Jew is something of a miracle. I know dudes in their early thirties who look like Larry David, and every time I catch my reflection in the mirror I'm relieved to have hair that still combs. Propecia was kind of like getting hair plugs—but skipping the months of embarrassment and the "I'm also a client" jokes.
That relief turned to something more complicated when I came across a June 2011 study from The Journal of Sexual Medicine suggesting that Propecia's side effects might be more complicated than first acknowledged, and for the first time in eight years I had concerns about what I was putting into my body. Of course, I'd heard anecdotally about the drug's potential side effects before—that since its approval in December 1997, Propecia had been known to cause erectile dysfunction, decreased arousal, and depression in a small number of men. You know what else causes depression and decreased arousal in some men? Baldness. I'd take my chances.
But there was more to the story now, apparently, and I couldn't write off the warnings so quickly. Conventional wisdom had always been that side effects generally disappear once you discontinue use of the drug. Yet according to this new study from researchers at the George Washington University, in some men taking Propecia these sexual side effects lingered for an average of 40 months after they stopped taking the pills. In layman's terms, that could theoretically mean more than three years without an erection. There were caveats here: Namely, the study's sample size was small—fewer than 100 men in all. And even the scientists behind the paper admitted that more research was necessary to draw firm (ha ha) conclusions. But still, it raised at least a reddish flag.
I'd never experienced any side effects from Propecia myself. But what if I developed them later? Was it time to stop taking the drug?